Follow Us On
Are Gymnasts Too Dependent on Ibuprofen?
(2 votes, average 5.00 out of 5)

Over-the-counter painkillers are as common as grips and tape in a gymnast's bag. An article in the Salt Lake Tribune, however, calls into question gymnasts' and other athletes' dependence on those non-steroidal anti-inflammatory pain medications (NSAIDs), including ibuprofen (Advil) and naproxen (Aleve). Recent studies and research show the medication can cause stomach bleeding, kidney failure and liver problems, the article reports.

Gymnasts begin popping the pills at a young age to deal with pain and soreness, causing concern to doctors, like Utah orthopedic specialist James Macintyre.

"Gymnasts are expected to have pain and live with pain, especially the elite ones," Macintyre said. "They’ve got sore backs and sore knees, and they are taking ibuprofen, Advil and prescription anti-inflammatories, sometimes all at once." Click here to read the article at the Salt Lake Tribune.

Comments (0)add comment

Write comment

security image
Write the displayed characters


busy